Alert archive / Alabama / Freeze Warnings in 2024
Freeze Warning 3, NWS Birmingham, AL
NWS Birmingham, AL issued this freeze warning at Nov 21, 2024, 12:32 PM CST for 14 counties in Alabama. It took effect at Nov 22, 2024, 3:00 AM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 21, 2024, 12:32 PM CST (18:32 UTC)
- In effect from
- Nov 22, 2024, 3:00 AM CST
- Expired
- Nov 22, 2024, 8:00 AM CST
- In force
- 5 hr
- Issued by
- NWS Birmingham, AL
Counties Blount County, AL, Calhoun County, AL, Cherokee County, AL, Clay County, AL, Cleburne County, AL, Etowah County, AL, Fayette County, AL, Lamar County, AL, Marion County, AL, Randolph County, AL, St. Clair County, AL, Talladega County, AL, Walker County, AL, Winston County, AL
The radar
The Birmingham radar (KBMX), 70 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.5 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2344 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- -148 m²/s²
- 0-3 km storm-relative helicity
- -30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this freeze warning went out at Nov 21, 11:23 AM CST, 1 hour 9 minutes earlier.
Area forecast discussion, Nov 21, 11:23 AM CST, 1 hour 9 minutes before
Area Forecast Discussion National Weather Service Birmingham AL Issued by National Weather Service Little Rock AR 1123 AM CST Thu Nov 21 2024 ...New AVIATION... .SHORT TERM... (Today through Friday) Issued at 345 AM CST THU NOV 21 2024 Key Message: - Potential for a light freeze and patchy frost Friday morning. A pressure gradient will maintain cool and dry northwest flow across the region in the short term. Wind gusts upwards of 30 mph are expected today and upwards of 25 mph on Friday. The main forecast item is the cold weather Friday morning and the potential for a frost/freeze. A cold advection regime should maintain winds between 5-10 mph Thursday night/Friday morning. Sheltered could trend a tad lighter. This will be a key factor in regards to mixing and its implications on radiational cooling as well as frost formation. For example, Thursday night, the temperature at Gadsden dropped to 34F and then quickly rose 10 degrees once the breeze kicked back in. NBM probabilities show the best potential for (briefly) reaching the freezing mark to be across the northern-tier counties. That could be offset by the wind. And, a breeze would also tend to keep frost from being widespread. We'll revisit this in a few hours in regards to frost/freeze alerts. 89^GSatterwhite && .LONG TERM... (Friday night through next Wednesday) Issued at 345 AM CST THU NOV 21 2024 Key Message: - A widespread frost/freeze is expected Saturday morning that will likely end the growing season in many locations. Following a breezy and chilly day on Friday, the surface ridge is expected to build into the Deep South by Friday night and Saturday morning. Under mostly clear skies and light winds with the ridge overhead, ideal radiational cooling will drop temperatures down into the upper 20s to lower 30s in many locations. Widespread frost is also expected, and therefore frost & freeze products will be needed. The growing season will come to an end across a vast majority of Central Alabama as a result. Another frost will be likely once again on Sunday morning, but otherwise we'll see moderating temperatures through the weekend. High temperatures will warm significantly by Monday and Tuesday as warm air advection kicks in and a zonal flow pattern aloft sets up over much of the CONUS. Global guidance then begins to diverge after Tuesday of next week as the next system approaches from the west by Thanksgiving. With the uncertainties, I've kept the persistence forecast in place in terms of PoPs through Wednesday, while forecast temperatures remain above NBM guidance and closer to an operational model blend. 56/GDG && .AVIATION... (18Z TAFS) Issued at 1120 AM CST THU NOV 21 2024 VFR conditions are expected through the period. Wind direction will be out of the northwest, with gusts up to 25-30 mph through Thursday evening. Wind speeds will lower during the late evening and overnight period, as wind shear conditions set up across the forecast area. 71 && .FIRE WEATHER... Rain-free weather is expected over the next few days with dry northwest flow. Today will be on the breezy side with gusts upwards of 30 mph, upwards of 25 mph on Friday, and finally much lighter on Saturday. Afternoon minimum RHs are forecast to be in the upper 20s to lower 30s today, and the 40-percent range on Friday and Saturday (perhaps isolated upper 30s). Overnight recovery should include RHs in the 70 and 80 percent range Thursday night and at or near 100% Friday and Saturday nights. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 56 33 51 31 / 0 0 0 0 Anniston 56 34 51 34 / 0 0 0 0 Birmingham 55 35 51 33 / 0 0 0 0 Tuscaloosa 57 36 53 34 / 0 0 0 0 Calera 57 36 53 36 / 0 0 0 0 Auburn 57 37 52 36 / 0 0 0 0 Montgomery 60 36 55 34 / 0 0 0 0 Troy 60 37 54 35 / 0 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...89^GSatterwhite LONG TERM....56 AVIATION...71
Hazardous weather outlook, Nov 21, 3:42 AM CST, 8 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 342 AM CST Thu Nov 21 2024 ALZ011>015-017>050-221245- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 342 AM CST Thu Nov 21 2024 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 21, 12:05 PM CST | Wind Advisory | BMX | Autauga, Bibb, Blount, Calhoun, Chambers, Cherokee and 27 more | 6 hr |
| Nov 21, 12:32 PM CST | Frost Advisory | BMX | Autauga, Barbour, Bibb, Bullock, Chambers, Chilton and 19 more | 19 hr |
Nearby
Freeze Warnings in Alabama, 2024Every freeze warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.